I’m new to this site I was wondering if anyone has had a similar reaction. I had a total thyroidectomy and neck dissection in November 19 following which I was on a dose of levothyroxine of 125mg and taking calcichews and vitamin d drops. Prior to this I took blood pressure meds. Following a review with consultant last week he has upped levothyroxine dosage to 150 mg . I have only been on this higher dose for a week but I have started getting tension headaches in the evening - could this be a side effect of new higher dose?
Welcome to the forum, though I'm sorry you need to be here.
If you've only been on the higher dose for a week then no, the dose change won't be causing the headaches. It takes a minimum of 6 weeks for your levels to change and you to notice any difference it might make.
I'm wondering, you say you were on blood pressure medication as if it's past tense. Have you stopped taking your blood pressure meds? When was the last time you had your blood pressure monitored and checked?
Are you still on the calcichews? Are you making sure to take them at least 4 hours after your thyroxine? And any other meds you're on, are you taking them at least 30 mins after your thyroxine?
Just to check too, you're not taking any cold and flu meds at the moment are you?
Hope is important because it can make the present moment less difficult to bear. If we believe that tomorrow will be better, we can bear a hardship today. - Thich Nhat Hanh
thanks for responding so quickly. I am still taking the blood pressure meds ramapril and amplodipine. They have not been reviewed since the operation and I am taking the same dose. I measure ad hoc my blood pressure and it seems to have lowered since going on the higher dose of 150 levothyroxine as it was higher on the 125 dose.
i take the calcichews 4 times a day and the vitamin D drops twice a day. I take the levothyroxine first thing have breakfast an hour later and then take bp meds and then calcichews about a hour later. The vitamin d drops some time in between usually mid morning and around 6pm.
Yeh, those first calcichews need to be 4 hours after your thyroxine. Calcium binds to the thyroxine and stops it from being absorbed into your body properly. So it'll make your thyroxine dose fluctuate weirdly and stop your TSH being suppressed properly. Which in turn, can then increase the odds of recurrence. Thyroxine is properly finicky! Lol
But nothing there in your meds should account for the headaches, so that's a plus.
Are you eating three meals a day and drinking plenty? The NHS recommends 2 litres a day, but one should be plenty to keep you hydrated.
The only other thing I can think of is that you're starting with a bug, which if you are then steer clear of anything with pseudoephedrine or phenylephrine in it. Alternatively, the weather pressure might be causing it. I'd say if within another week they've not gone, then head to the GP and see what they say about it.
Sorry I couldn't be of more use!
I will make sure there is a 4 hour gap in the morning going forward with calcichews as I haven’t really done this. I do try and drink plenty of water each day but I do need to be more disciplined with meal times.
i thought the headaches might be linked to the levothyroxine change as that’s the only thing that’s really changed in the past week. Other than that my neck had been feeling sore this past week and that may be due to me doing more physically in terms of walking and house work-I think I need better support for it when sitting/sleeping.
I am back for a review with the consultant next week and having blood tests again this week. If they don’t ease up I’ll go back to GP in the meantime.
thanks again for advice I see from the thread below you have advised and helped many others .
Tiredness could definitely cause headaches, and if you're trying to pick up and do more then that might def be the cause.
When you sit, def try and make sure your head is resting on something to take the strain off your neck. And I built a slope in bed to lie on when I slept, because flat with a pillow was not working for me. You know the angle you get to in a recliner? Roughly this...... >. That's what I slept on and then slowly lowered it until I could sleep flat again.
If you're feeling pain, def take some Ibuprofen and paracetemol, if you're OK with those drugs. That will help your neck heal and rest, and help with the headaches too. Two birds, one stone as it were.
Do make sure to take a note of when you change your dose in your calendar, then set a reminder to have bloods done 8 weeks from then to check your dose. It's a good habit to get into, as you'll find your dose might change here and there over the years. Also, best to learn where your consultant wants your levels, and don't let your GP change your dose as very few of them understand TSH suppression in thyroid cancer patients. I'm getting my levels checked a week tomorrow ish after my latest change. See what's going on there!
We're always here to help, so do shout anytime!
Thanks for all the advice it’s much appreciated.
Safe payments by:
We're here to provide physical, financial and emotional support. So whatever cancer throws your way, we're right there with you.
© Macmillan Cancer Support
© Macmillan Cancer Support, registered charity in England and Wales (261017), Scotland (SC039907) and the Isle of Man
(604). Also operating in Northern Ireland. A company limited by guarantee, registered in England and Wales company
number 2400969. Isle of Man company number 4694F. Registered office: 89 Albert Embankment, London SE1 7UQ. VAT no: